# SDR S1ZA2019120500003

- Difficulty date: December 5, 2019
- Submitted: December 6, 2019
- Operation: General aviation
- Aircraft: N67664
- Make and model: Cessna 340A
- Aircraft serial: 1534
- Aircraft time: 4,447 hours
- Engine: Cont TSIO520NB
- Engine time: 2,010 hours
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Crankcase
- Condition: Cracked
- Location: Engine
- Stage of operation: NR
- How discovered: O
- Nature of condition: T
- Precautionary procedure: O

## Discrepancy

CRACKED CRANK CASE.  REMOVED ALL CYLINDERS DUE TO 4 BEING LOW COMPRESSION.  2 OTHER CYLINDERS WERE RECENTLY REPLACED BY PERSONS UNKNOWN AT EXACT TIME UNKNOWN. I FOUND 8130-3 FORMS FOR THE TWO REPLACED CYLINDERS(5&3) OPPOSITE THE CASE CRACK, DATED MARCH 1, 2019. AIRCRAFT WAS OWNED BY SUNWEST AVIATION OF SAN LUIS OBISBO AT THE TIME. THE CRACK WOULD NOT HAVE BEEN VISIBLE AT PREVIOUS CYLINDER REPLACEMENT AS THE CRANKSHAFT OBSTRUCTED THE VIEW. THE CRACK STARTED AT THE MAIN BEARING BETWEEN #6 AND # 4 CYLINDERS.  THIS WOULD HAVE LEAD TO CATASTROPHIC FAILURE IF IT HAD NOT BEEN DISCOVERED BY CHANCE. THE CRACK WAS BEGINNING TO BECOME VISIBLE FROM THE OUTSIDE BUT WAS IN A LOCATION THAT WAS HIDDEN BY BAFFLING. I DISSASEBLED THE ENTIRE ENGINE AND FOUND BEARING DAMAGE CAUSED BY DEBRIS.  ENGINE IS MODIFIED TO A RAM7 AND HAS 873.6 HOURS SINCE OVERHAUL IN 2014 BY RAM.  THIS ENGINE HAS NO RECORD OF FUEL FLOWS BEING SET UP AS REQUIRED BY TCM SB 97-3 AND WAS RUNNING VERY LEAN.  WE SUSPECT THAT WHATEVER CAUSED THE 2 CYLINDERS TO BE REPALCED IN MARCH CAUSED THE CRACK AT THAT TIME.
